Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for weakness in both legs

Answered by
Dr.
Dr. Polash Sannigrahi

General & Family Physician

Practicing since :2011

Answered : 3337 Questions

default
Posted on Tue, 19 Aug 2014 in Brain and Spine
Question: I have intermittent weakness in both legs with a sensation that I'm moving when I'm standing still..and my head feels " cottony"
doctor
Answered by Dr. Polash Sannigrahi 4 hours later
Brief Answer:
Pathology in Vestibular Apparatus can be suspected

Detailed Answer:
Dear Cynthiarn,

Thanks for your query.

Regarding the symptoms as mentioned in your post, kindly let us know about the following:
1. Any history of recent illness or injury/trauma to the back and legs?
2. Sensation of weakness in both legs can be due to poor neuro-muscular co-ordination secondary to systemic illness. Is there is significant past history of systemic disease like Diabetes, Hypertension, Thyroid disorder, etc. ?
3. Any recent history of Stress, improper nutrition & lack of sleep?
4. Habit of smoking or alcohol consumption?
5. History of prolonged intake of any medication?

If your answer to the above mentioned questions is "NO", then the symptoms can be attributed to:
1. Over stimulation or pathology in the Vestibular Apparatus in inner ear (it is associated with maintenance of body posture & balance) most probably Benign Paroxysmal Positional Vertigo: sensation of movement even when standing still, can be explained on the basis of it.
2. Inadequate hydration status & electrolyte imbalance of the body.
3. Dietary deficiencies of certain nutrients like Iron, Calcium, Vitamin D, Vitamin B12, Folic acid, etc. which help in blood formation & nerve conduction.
4. Entrapment of nerve fibers at the Lumbosacral region.

Though symptomatic relief can be obtained with intake of Vestibular sedatives like Betahistine preparations (to be taken only under the guidance of a Physician), the underlying cause needs to be treated.
Intake of nervigenic agents (like Vitamin B6, Vitamin B12, Folic acid) as well as multivitamin & multimineral supplements including iron, calcium & Vitamin D needs to be added in your diet.

If symptoms still persist, kindly consult an ENT Specialist & get a proper clinical examination done.
Investigations like estimation of blood pressure, blood sugar levels, serum electrolytes & vestibular function tests will be required to rule out any pathological cause for the symptoms.

There is no need to worry, you will be fine.
Till then, maintain adequate hydration & proper nutrition status and avoid stress.
And also take precautions of getting up from bed slowly & avoid sudden head movements.

Wishing you a Good Health.
Please let me know if I need to clarify further.
Take care.
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Electrolyte imbalance

doctor1 MD

Hi dr xxxxxxxx as requested I had blood panel done and they came back normal no signs of heart attack or enzymes I have a stress test set up tomorrow the ecg that was uploaded already I will ask him to take a look my question is I quit smoking 9...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march 2017, she had seizures in brain due to cancer metastasizing to brain. She then had radiation treatment...

doctor1 MD

I am a 72 yr old female. For the past week, I have been suffering on and off with upper posterior thigh muscle spasms, together with a knife-like pain on the side of my leg going to my buttock. The worst are the severe muscle spasms. To complicate...